Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 348, NWS Austin/San Antonio, TX

October 26, 2004Williamson County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Oct 26, 2004, 8:46 PM CDT for Williamson County, Texas. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 26, 2004, 8:46 PM CDT (01:46 UTC)
Expired
Oct 26, 2004, 10:15 PM CDT
In force
89 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Williamson County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.8 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
468 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 270146
FFWSAT
TXC491-270315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
846 PM CDT TUE OCT 26 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  WILLIAMSON

* UNTIL 1015 PM CDT

* AT 834 PM CDT...THE PUBLIC REPORTED VERY HEAVY RAIN FROM A
  THUNDERSTORM NEAR LEANDER...OR ABOUT 3 MILES NORTH OF CEDAR PARK...
  MOVING NORTH AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE GEORGETOWN...GEORGETOWN
  DAM...SERENADA...ANDICE...FLORENCE AND JARRELL.

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OVER SMALL CREEKS AND
STREAMS...URBAN AREAS...HIGHWAYS...STREETS...UNDERPASSES AND POORLY
DRAINED AREAS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3056 9795 3050 9776 3108 9742 3119 9776

$$
3 follow-up statements
000 
WGUS74 KEWX 270228
FFSSAT
TXC491-270315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
922 PM CDT TUE OCT 26 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1015 PM CDT FOR WILLIAMSON
COUNTY...

AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADARS ARE 
INDICATING AN AREA OF 2 TO 4 INCH RAINS FROM LEANDER NORTHEAST 
ACROSS BRUSHY CREEK AND THE SOUTH FORK OF THE SAN GABRIEL RIVER. THE 
THUNDERSTORM PRODUCING VERY HEAVY RAIN IS NORTH OF LEANDER AND 
MOVING SLOWLY NORTHEAST.

OTHER LOCATIONS IN THE WARNING INCLUDE GEORGETOWN...GEORGETOWN DAM...
JARRELL AND FLORENCE.

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OVER SMALL CREEKS AND
STREAMS...URBAN AREAS...HIGHWAYS...STREETS...UNDERPASSES AND POORLY 
DRAINED AREAS.  SOME LOW WATER CROSSINGS MAY BE FLOODED OVER BRUSHY 
CREEK AND THE SOUTH FORK OF THE SAN GABRIEL RIVER UPSTREAM FROM 
GEORGETOWN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3056 9795 3050 9776 3108 9742 3119 9776

$$
000 
WGUS74 KEWX 270338
FFSSAT
TXC491-270500-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1038 PM CDT TUE OCT 26 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL MIDNIGHT CDT FOR WILLIAMSON
COUNTY...

AT 1030 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
WEAKENING THUNDERSTORMS OVER WESTERN WILLIAMSON COUNTY.  RAINFALL 
RATES HAVE DECREASED TO NEAR ONE INCH AN HOUR  JUST WEST OF 
LEANDER. RAINFALL TOTALS OVER THE PAST THREE HOURS SHOW A BROAD 
AREA OF 3 TO 4 INCH RAINS FROM LEANDER SOUTHEAST TO CEDAR PARK AND 
NORTH ACROSS BRUSHY CREEK AND THE SOUTH FORK OF THE SAN GABRIEL 
RIVER. 

LAW ENFORCEMENT OFFICIALS REPORT NUMEROUS ROAD CLOSURES AND STRANDED 
MOTORISTS.

OTHER LOCATIONS IN THE WARNING INCLUDE GEORGETOWN...GEORGETOWN DAM...
FLORENCE AND JARRELL.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.  SOME LOW 
WATER CROSSINGS OVER THE SOUTH FORK OF THE SAN GABRIEL AND BRUSHY 
CREEK MAY BE IN FLOOD.  DO NOT CROSS FLOODED LOW BRIDGES.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3056 9764 3066 9794 3065 9801 3068 9799
      3105 9773 3094 9751

$$
000 
WGUS74 KEWX 270409
FFSSAT
TXC491-270500-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
11 PM CDT TUE OCT 26 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL MIDNIGHT CDT FOR WILLIAMSON
COUNTY...

AT 11 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED ONLY 
LIGHT SHOWERS NEAR FLORENCE MOVING NORTH AT 25 MPH.  SOME ROADS AND 
CREEKS IN THE LEANDER AND CEDAR CREEK AREAS WILL REMAIN FLOODED FOR 
THE NEXT HOUR.  NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED 
A MAXIMUM OF 4.2 INCHES OF RAIN FELL BETWEEN BRUSHY CREEK AND THE 
SOUTH FORK OF THE SAN GABRIEL RIVER...STRANDING VEHICLES ON FARM 
ROAD 2243. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.  SOME LOW 
WATER CROSSINGS OVER THE SOUTH FORK OF THE SAN GABRIEL AND BRUSHY 
CREEK MAY BE IN FLOOD.  DO NOT CROSS FLOODED LOW BRIDGES.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3056 9764 3066 9794 3065 9801 3068 9799
      3105 9773 3094 9751

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 26, 8:45 PM CDT, 1 minute earlier.

Area forecast discussion, Oct 26, 8:45 PM CDT, 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
845 PM CDT TUE OCT 26 2004

.UPDATE...
SMALL CLUSTER OF SHOWERS AND THUNDERSTORMS WAS MOVING NORTH FROM THE
AUSTIN METROPOLITAN AREA AND GENERATING LOCALLY HEAVY RAINFALL. THIS
CLUSTER APPEARED TO BE PRODUCED BY SEABREEZE HITTING THE ESCARPMENT
WITH ENHANCEMENT FROM WEAK SHORT-WAVE IN TROPICAL MOISTURE PLUME.
WILL BUMP UP POPS TO CHANCE THIS AREA UNTIL MIDNIGHT. OUT WEST,
SHOWERS AND THUNDERSTORMS HAVE WEAKENED SOMEWHAT AS ABOVE MENTIONED
SHORT-WAVE MOVED NORTH, HOWEVER EXPECT SOME REDEVELOPMENT OVERNIGHT
AS LOW LEVEL JET GETS GOING, AND WILL MAINTAIN FLASH FLOOD WATCH
UNTIL 4 AM CDT. MADE SOME MINOR ADJUSTMENTS TO TEMPERATURE, DEWPOINT,
AND RELATED FIELDS AND GRIDS TO REFLECT EVENING TRENDS, OTHERWISE
REMAINDER OF FORECAST GENERALLY ON TRACK.

&&

.PREV DISCUSSION...
WITH CONTINUED CHANCE OF RAIN OVER WEST PART OF S CNTL TX TONIGHT...
WHERE RAIN MAY BE HEAVY AT TIMES...CONTINUED FLASH FLOOD WATCH FOR
VAL VERDE...EDWARDS AND KINNEY COUNTIES THROUGH 4 AM. THE OCTOBER
2004 WEATHER PATTERN CONTINUES TO PORTRAY WX SYSTEMS MOVING
NORTHEASTWARD FROM NORTH CENTRAL MEXICO AND THE SW U.S...AND
INTERACTING WITH PLENTY OF MOISTURE FROM THE EASTERN PACIFIC AND GULF
OF MEXICO. SUCH WET OCTOBER PATTERNS SHOWED UP IN 1976, 1981, 1994,
1998 AND 2002. RETURNING TO 2004...BEST CHANCES FOR RAIN TONIGHT
CONT. OVER WEST PART OF AREA...AND WILL MENTION ISOLATED SHOWERS
FURTHER EAST.

BY WEDNESDAY, FORECASTS CONTINUE TO SHOW ANOTHER S/W TROF AFFECTING
AREA WITH CONTINUED CHANCE OF SHOWERS OR THUNDERSTORMS OVER THE
AREA. IN WAKE OF S/W TROF WED...SLIGHTLY MORE STABLE CONDITIONS ARE
EXPECTED THURSDAY AND POSSIBLY FRIDAY.

BY THE WEEKEND, S CNTRL TX IS UNDER THE INFLUENCE OF A SERIES OF S/W
TROFS PASSING FROM W AND SW TO THE E AND NE, IN ADVANCE OF A STRONG
WX SYSTEM ALOFT AND ITS ASSOCIATED PACIFIC COLD FRONT. THIS COLD
FRONT IS FORECAST TO COME OVER THE AREA SUNDAY NIGHT AND MONDAY
MORNING. WITH THIS PATTERN WILL SHOW INCREASING CHANCE OF RAIN OVER
THE WEEKEND, WITH THE BEST CHANCES POSSIBLY LATE SUNDAY OR SUNDAY
NIGHT AND MONDAY MORNING, JUST AHEAD OF AND ALONG THE PACIFIC COLD
FRONT.

THIS COLD FRONT IS FORECAST TO MOVE QUICKLY FROM WEST TO EAST AND BY
LATE MONDAY WELL EAST OF S CNTRL TX. DURING THE LATE MORNING THRU
AFTERNOON MONDAY, NOV 1ST, CHC OF RAIN DECREASES RAPIDLY FROM THE
WEST. BREEZY AND DRIER WEATHER IS EXPECTED DURING THE DAY MONDAY IN
WAKE OF THE EARLY NOV. COLD FRONT.

THIS WILL MAKE FOR DRY WEATHER TUESDAY NOV. 2ND, WITH SUNNY
CONDITIONS IN THE DAY.

INCREASING CLOUDINESS WILL FOLLOW WED AND THU OF NEXT WEEK. ANOTHER
RAIN MAKING SYSTEM IS FORECAST TO BRING A CHANCE OF SHOWERS LATE NEXT
WEEK OR THE WEEKEND OF NOV 6 AND 7, AND CHANCES OF RAIN COULD
CONTINUED NOV 8 AND 9. EVENTUAL TIMING AND EVOLUTION OF THE EARLY TO
MID NOV. 2004 WEATHER SYSTEMS WILL REFINE THE TIMING OF RAIN. MEDIUM
RANGE FORECASTS ALSO SHOW POSSIBLE COLD FRONT IN THE NOV. 7 TO 9 TIME
FRAME.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR FLASH FLOODING FOR VAL VERDE...EDWARDS AND KINNEY
COUNTIES THROUGH 4 AM CDT WEDNESDAY.

&&

04/06/PM
Hazardous weather outlook, Oct 26, 4:33 PM CDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
433 PM CDT TUE OCT 26 2004

TXZ183-184-202-271100-
EDWARDS-KINNEY-VAL VERDE-
433 PM CDT TUE OCT 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
THE FLOOD WATCH FOR FLASH FLOODING CONTINUES UNTIL 4 AM CDT
WEDNESDAY MORNING FOR VAL VERDE...EDWARDS AND KINNEY
COUNTIES.  MOISTURE FROM BOTH THE GULF OF MEXICO AND THE PACIFIC
WILL INTERACT WITH UPPER AIR DISTURBANCES TO PRODUCE ADDITIONAL
SHOWERS AND THUNDERSTORMS MAINLY OVER THE EXTREME WESTERN AREAS OF
SOUTH CENTRAL TEXAS. RAINFALL AMOUNTS WILL RUN 1 TO 2 INCHES AND
MORE THAN 3 INCHES IN SPOTS. SHOWERY WEATHER WILL PERSIST OVER THE
WESTERN AREAS INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...
ANOTHER COLD FRONT WILL BOOST RAIN CHANCES AGAIN MAINLY FRIDAY NIGHT
WITH LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.